Alert archive / South Carolina / Tornado Warnings in 2006

Tornado Warning 23, NWS Charleston, SC

June 13, 2006Beaufort County, South Carolina

NWS Charleston, SC issued this tornado warning at Jun 13, 2006, 2:19 PM EDT for Beaufort County, South Carolina. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2006, 2:19 PM EDT (18:19 UTC)
Expired
Jun 13, 2006, 3:00 PM EDT
In force
41 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Beaufort County, SC

The radar

The Charleston,SC radar (KCLX), 38 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 2:30 PM EDTTORNADOLaurel Bay, SCSPOTTER FROM THE BEAUFORT MARINE BASE INDICATED A TORNADO ON THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2006-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2006-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
288 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KCHS 131819
TORCHS
SCC013-131900-
/O.NEW.KCHS.TO.W.0023.060613T1819Z-060613T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
219 PM EDT TUE JUN 13 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* TORNADO WARNING FOR...
  BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 300 PM EDT

* AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR PARRIS
  ISLAND...OR ABOUT 8 MILES NORTH OF HILTON HEAD ISLAND...MOVING
  NORTHWEST AT 30 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  PORT ROYAL AND PARRIS ISLAND...
  DALE...
  SHELDON AND GARDENS CORNER...

THIS TORNADO MAY BE WRAPPED IN RAIN AND NOT EASILY SEEN. IF YOU WAIT
UNTIL YOU SEE OR HEAR IT COMING IT MAY BE TOO LATE. TAKE SHELTER NOW

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO...TAKE COVER
IMMEDIATELY

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3225 8080 3229 8059 3266 8071 3266 8085

$$
2 follow-up statements
000 
WWUS52 KCHS 131838
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
237 PM EDT TUE JUN 13 2006

SCC013-131900-
/O.CON.KCHS.TO.W.0023.000000T0000Z-060613T1900Z/
BEAUFORT-
237 PM EDT TUE JUN 13 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR BEAUFORT
COUNTY...

AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR COOSAW...OR ABOUT
11 MILES EAST OF RIDGELAND...MOVING NORTHWEST AT 30 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...GRAYS 
HILL...SEABROOK...COOSAW AND SHELDON.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3245 8082 3249 8071 3262 8079 3266 8085

$$
000 
WWUS52 KCHS 131856
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
254 PM EDT TUE JUN 13 2006

SCC013-131904-
/O.EXP.KCHS.TO.W.0023.000000T0000Z-060613T1900Z/
BEAUFORT-
254 PM EDT TUE JUN 13 2006

...THE TORNADO WARNING FOR BEAUFORT COUNTY WILL EXPIRE AT 300 PM
EDT...

AT 254 PM EDT...RADAR INDICATED THAT THE TORNADIC THUNDERSTORM WHICH
PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED AREA...THUS THE
TORNADO WARNING BEEN ALLOWED TO EXPIRE.

SPOTTERS FROM THE BEAUFORT MARINE AIR STATION IDENTIFIED A TORNADO 
NEAR LAUREL BAY AT APPROXIMATELY 230 PM EDT WITH THE THUNDERSTORM 
THAT PROMPTED THE WARNING.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV OR YOUR LOCAL NEWS 
SOURCE FOR THE LATEST WEATHER INFORMATION. 

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3245 8082 3249 8071 3262 8079 3266 8085

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Jun 13, 10:48 AM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 13, 10:48 AM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1048 AM EDT TUE JUN 13 2006

.SYNOPSIS...TROPICAL STORM ALBERTO JUST SOUTH OF THE FL PANHANDLE
MOVING NORTHEAST AT ABOUT 9 MPH. IT IS EXPECTED TO MAKE LANDFALL
IN THE NEXT TWO HOURS AND MOVE INTO SOUTHEAST GEORGIA LATE
TONIGHT. A QUASI-STATIONARY FRONTAL BOUNDARY IS CURRENTLY LOCATED
ACROSS NORTHERN SECTIONS OF SOUTH CAROLINA. AS T.S. ALBERTO MOVES
INLAND TONIGHT AND WEDNESDAY...IT IS EXPECTED TO BECOME BAROCLINIC
AND MERGE WITH THIS FRONTAL SYSTEM WHILE MOVING NORTHEAST UP THE
COAST.

&&

.SHORT TERM /REST OF TODAY/...LARGE SHIELD OF MODERATE TO HEAVY
RAIN HAS BEEN MOVING NNW ACROSS SOUTHEAST GEORGIA AND SOUTHERN
SOUTH CAROLINA THIS MORNING. A DRY SLOT IN THE MID-UPPER LEVELS
HAS BEEN SHOWING UP ON WATER VAPOR IMAGERY FOR THE LAST SEVERAL
HOURS...NOW PUNCHING INTO OUR EXTREME SOUTHERN SE GEORGIA
COUNTIES. THIS IS RESULTING IN A NEARLY RAIN-FREE AREA SOUTH OF A
LINE FROM REIDSVILLE TO HINESVILLE. LOW-LEVEL HELICITY VALUES HAVE
BEEN ON THE INCREASE AS STRONGER BL WINDS ASSOCIATED WITH THE
SYSTEM MOVE IN FROM THE S. A NEW TORNADO WATCH DOES NOT YET APPEAR
IMMINENT...HOWEVER THE THREAT FOR ISOLATED TORNADOES WILL CONTINUE
TODAY AND WILL BE HIGHLIGHTED IN THE TROPICAL STORM LOCAL
STATEMENT AND HWO. IT DOES SEEM THE GREATEST THREAT FOR TORNADOES
WILL BE ACROSS SOUTHEAST GEORGIA TODAY...DUE TO SOME PARTIAL
CLEARING MOVING INTO THAT AREA WITH SOME INSOLATION POSSIBLE.

DID NOT MAKE ANY REAL CHANGES TO TODAY/S GRIDS EXCEPT TO POPULATE
IN SOME OBS AND TWEAK TRENDS. WILL UPDATE MOST TEXT PRODUCTS TO
FRESHEN WORDING.

&&

.AVIATION...CIGS HAVE REALLY CRASHED AT KSAV DURING THE PAST TWO
HOURS AS HEAVY RAIN AND DEEPER LLVL MOISTURE MOVE IN FROM THE S.
HAVE TRIED TO AMEND REGULARLY WHEN CONDITIONS WARRANT. PRECIP JUST
NOW MOVING INTO THE KCHS VICINITY...EXPECTED TO BECOME WIDESPREAD
AND INCREASE IN INTENSITY THROUGH EARLY AFTERNOON. WINDS WILL
INCREASE AT BOTH TERMS THROUGH THE EARLY AFTERNOON...THE HIGHEST
GUSTS EXPECTED AT KSAV WITH CONVECTION. ALTHOUGH PRECIP WILL BE
MORE SCATTERED MID-LATE THIS AFTERNOON...CIGS EXPECTED TO REMAIN
IFR AT BOTH TERMS THROUGH TONIGHT.

&&

.MARINE...WITH NO SIGNIFICANT CHANGES TO THE FCST TRACK OF
ALBERTO...DO NOT SEE MUCH NEED TO CHANGE MARINE FCST ATTM. WIND
GUSTS HAVE RECENTLY INCREASED DRASTICALLY AT BUOY 41008 WITH
READINGS OF 37 KTS NOW. THIS IS RIGHT ABOUT ON TARGET FOR PREVIOUS
FCST. SEAS WILL ALSO COME UP VERY QUICKLY TODAY...ESPECIALLY THE
GA WATERS.

&&

.TIDES...STRONGEST ONSHORE WINDS TO OCCUR IN MANY COASTAL
LOCATIONS LATE THIS EVENING AND OVERNIGHT. UNFORTUNATELY...OUR
HIGH TIDE WILL BE AROUND 1030 PM AT FORT PULASKI AND CHS HARBOR.
DUE TO THE RECENT FULL MOON...PREDICTED ASTRONOMICAL HIGH TIDE IS
6.2 FT MLLW AT CHS HARBOR AND 7.9 FT MLLW AT FORT PULASKI. WE
STILL EXPECT TO SEE DEPARTURES OF 1-2 FT ABOVE NORMAL WITH THE
SUSTAINED ONSHORE 35-45 KT WINDS. THIS COULD YIELD SIGNIFICANT
COASTAL FLOODING PROBLEMS ALONG THE COAST. PLAN TO INCLUDE MORE
DETAILS IN THE NEXT TROPICAL STORM LOCAL STATEMENT.

&&

.HYDROLOGY...NO CHANGES PLANNED TO FLOOD WATCH BEGINNING AT NOON
TODAY AND EXTENDING THROUGH NOON WED. WE STILL EXPECT TO SEE
WIDESPREAD STORM TOTAL RAINFALL OF 3-5 INCHES WITH LOCALLY HIGHER
AMOUNTS...ESPECIALLY ACROSS COASTAL SECTIONS AND OVER OUR SC
COUNTIES WHERE ADDITIONAL CONVECTION IS EXPECTED IN FRONTAL
BOUNDARY VICINITY. SHORT-RANGE RIVER FLOODING IS NOT ANTICIPATED
DUE TO VERY LOW ANTECEDENT CONDITIONS AND THE FACT THAT THE FIRST
WAVE OF RAIN WILL BE OCCURRING MAINLY OVER THE LOWER PORTIONS OF
THE WATERSHED. HOWEVER...WILL LIKELY SEE CONSIDERABLE RISES ON THE
SAVANNAH AND OGEECHEE RIVERS WITHIN 72 HRS...WITH SOME POSSIBLE
FLOODING BEYOND THURSDAY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...TROPICAL STORM WARNING FOR GAZ116>119-138>141 UNTIL 10 PM
     MONDAY.
  ...FLOOD WATCH FOR GAZ087-088-099>101-114>119-137>141 UNTIL NOON
     WEDNESDAY.
  ...WIND ADVISORY FOR GAZ087-088-099>101-114-115-137 UNTIL 4 PM
     WEDNESDAY.
SC...FLOOD WATCH FOR SCZ040-042>045-047>051 UNTIL NOON WEDNESDAY.
  ...WIND ADVISORY FOR SCZ040-042-044-045 UNTIL 4 PM WEDNESDAY.
  ...TROPICAL STORM WARNING FOR SCZ043-047>051 UNTIL 10 PM MONDAY.
MARINE...TROPICAL STORM WARNING FOR AMZ330-350-352-354-374.

&&

JRL
Hazardous weather outlook, Jun 13, 11:55 AM EDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1155 AM EDT TUE JUN 13 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-141000-
CHARLESTON HARBOR-WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC
OUT 20 NM-WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20
NM-WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...
INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-WATERS FROM SAVANNAH
GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-
CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-COASTAL
BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL
LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-ALLENDALE-HAMPTON-INLAND
COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT-COASTAL
COLLETON-CHARLESTON-COASTAL JASPER-
1155 AM EDT TUE JUN 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

...TROPICAL STORM WARNING IN EFFECT FOR COASTAL SOUTHEAST GEORGIA
AND COASTAL SOUTHEAST SOUTH CAROLINA...

.DAY ONE...TODAY AND TONIGHT
.TROPICAL WEATHER...TROPICAL STORM ALBERTO IS EXPECTED TO IMPACT
SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA AND THE ADJACENT
COASTAL WATERS TODAY AND TONIGHT.

.WINDS...TROPICAL STORM FORCE WINDS ARE EXPECTED TO IMPACT COASTAL
AREAS OF GEORGIA AND SOUTH CAROLINA TODAY AND TONIGHT. IN
ADDITION...A WIND ADVISORY IS IN EFFECT THROUGH 4 PM WEDNESDAY FOR
INLAND AREAS FOR 25 TO 35 MPH WINDS WITH HIGHER GUSTS.

.TIDES AND COASTAL FLOODING...STRONG ONSHORE WINDS WILL RESULT IN
TIDES 1 TO 2 FEET ABOVE NORMAL AND THE POSSIBILITY OF SOME COASTAL
FLOODING AND BEACH EROSION.

.RAINFALL...HEAVY RAINS WITH STORM TOTAL AMOUNTS OF 3 TO 5 INCHES
ARE POSSIBLE ACROSS GEORGIA AND SOUTHEAST SOUTH CAROLINA...AS A
RESULT A FLOOD WATCH IS IN EFFECT THROUGH NOON WEDNESDAY.

.TORNADOES...THERE IS ALSO A SLIGHT RISK OF TORNADOES BOTH TODAY AND
TONIGHT.

.RIP CURRENTS...THERE IS A HIGH RISK OF RIP CURRENTS TODAY.

PLEASE REFER TO THE LATEST TROPICAL CYCLONE PRODUCTS ISSUED
BY THE NATIONAL HURRICANE CENTER AND THE LOCAL HURRICANE STATEMENTS
FROM THE CHARLESTON NATIONAL WEATHER SERVICE OFFICE FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

.TROPICAL WEATHER...ANY REMAINING IMPACTS FROM TROPICAL STORM
ALBERTO ACROSS SOUTHEASTERN GEORGIA AND SOUTHEASTERN SOUTH CAROLINA
WILL BE DECREASING DURING THE DAY.

.RIP CURRENTS...THE RISK FOR RIP CURRENTS WILL DECREASE AS WINDS
BECOME OFFSHORE. PLEASE REFER TO THE LATEST SURF ZONE FORECAST FOR
ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY OR TONIGHT.

MTE

In the hours before

Special weather statement, Jun 13, 10:08 AM EDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1008 AM EDT TUE JUN 13 2006

GAZ119-131445-
COASTAL CHATHAM-
1008 AM EDT TUE JUN 13 2006

...STRONG WINDS WILL IMPACT CHATHAM COUNTY THROUGH 1045 AM EDT...

AT 1008 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG SQUALL ASSOCIATED WITH THE BANDS OF ALBERTO CENTERED 10 MILES
SOUTHEAST OF WILMINGTON...OR ABOUT 17 MILES SOUTHEAST OF
SAVANNAH...MOVING NORTH AT 40 MPH.  THIS SQUALL WILL MOVE ACROSS
TYBEE ISLAND WITH WINDS AS HIGH AS 45 MPH.
Special weather statement, Jun 13, 2:10 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
210 PM EDT TUE JUN 13 2006

SCZ047-131900-
INLAND JASPER-
210 PM EDT TUE JUN 13 2006

...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY THROUGH 300 PM
EDT...

AT 210 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF OKATIE...OR ABOUT
12 MILES SOUTH OF RIDGELAND...MOVING NORTH AT 25 MPH.

THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
GILLISONVILLE...GRAYS...RIDGELAND...ROBERTVILLE...SWITZERLAND...
TARBORO...TILLMAN AND PINELAND THROUGH 300 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH AND BRIEF HEAVY DOWNPOURS CAN BE
EXPECTED.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:14 AM EDTWind AdvisoryCHSAllendale, Berkeley, Dorchester, Hampton23 hr
Jun 13, 6:38 AM EDTFlood WatchCHSAllendale, Berkeley, Colleton, Dorchester, Hampton22 hr
Jun 13, 1:34 PM EDTTornado WarningCHSJasper26 min
Jun 13, 6:32 PM EDTTornado WarningCHSCharleston43 min
Jun 13, 6:44 PM EDTTornado WarningCHSJasper46 min
Jun 13, 6:56 PM EDTTornado WarningCHSAllendale34 min
Jun 13, 7:34 PM EDTTornado WarningCHSCharleston26 min
Jun 13, 7:59 PM EDTTornado WarningCHSBerkeley, Charleston61 min

Nearby

Tornado Warnings in South Carolina, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.